Tornadoes · United States · Colorado · 2024
Unrated tornado, Flagler Arpt, Colorado, June 8, 2024
This Unrated tornado ran 4.1 miles across Kit Carson County on June 8, 2024, touching down at 4:37 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mph
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unratedthis tornado
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- Unrated
- Date
- June 8, 2024
- Touchdown
- 4:37 PM MDT (22:37 UTC)
- Lifted
- 4:46 PM MDT (22:46 UTC)
- On the ground
- 9 minutes
- Path length
- 4.1 miles (6.5 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Kit Carson County
- Touchdown point
- 39.143, -103.060
- Lift-off point
- 39.095, -103.016
- Record number
- 2406081637-01
What the Weather Service recorded
In the afternoon of the 8th, multiple storms began forming across eastern Colorado. These storms varied in their speed and strength, but overall eastern Colorado experienced baseball sized hail, flash flooding, a tornado, and straight line wind damage with observed speeds of 97 MPH and estimated speeds over 110 MPH. No damage was observed from the tornado.
Video from a chaser shows a tornado formed north of county road G, crossed the road just east of county road 6 while moving southeast. No damage was seen in the video or by local EM.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a severe thunderstorm watch, issued at 18:26 UTC and running to 02:11 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:26 UTC | 02:11 UTC | Severe Thunderstorm Watch | GLD |
| 21:28 UTC | 22:15 UTC | Severe Thunderstorm Warning | GLD |
| 22:12 UTC | 23:15 UTC | Severe Thunderstorm Warning | GLD |
| 22:36 UTC | 23:15 UTC | Severe Thunderstorm Warning | GLD |
| 22:45 UTC | 23:15 UTC | Tornado Warning | GLD |
| 22:58 UTC | 00:00 UTC | Severe Thunderstorm Warning | GLD |
| 22:58 UTC | 23:30 UTC | Tornado Warning | GLD |
| 23:02 UTC | 23:45 UTC | Severe Thunderstorm Warning | GLD |
| 23:38 UTC | 00:16 UTC | Severe Thunderstorm Warning | GLD |
| 23:54 UTC | 01:00 UTC | Severe Thunderstorm Warning | GLD |
| 00:15 UTC | 06:00 UTC | Flood Advisory | GLD |
| 00:24 UTC | 01:30 UTC | Severe Thunderstorm Warning | GLD |
| 00:41 UTC | 01:45 UTC | Severe Thunderstorm Warning | GLD |
| 00:59 UTC | 04:21 UTC | Flash Flood Warning | GLD |
| 04:21 UTC | 17:00 UTC | Flood Warning | GLD |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the tornado touched down at Jun 8, 3:45 PM MDT, 52 minutes earlier. Its key messages:
- A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries.
- Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance.
- Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today.
- Potential break in the active weather pattern mid week with near triple digit temperatures.
- Next system looks to impact the area Friday or Saturday.
Area forecast discussion, Jun 8, 3:45 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Goodland KS 345 PM MDT Sat Jun 8 2024 .KEY MESSAGES... - A Severe Thunderstorm Watch has been issued for the northwestern CWA due to the expectation of significant weather this afternoon and evening. Severe storms are expected to extend beyond the current Watch boundaries. - Hail up to 3 inches, 90 MPH winds, flooding, and a brief tornado or two are possible with the storms tonight. The favored area is generally along and south of I-70 and Eastern Colorado, but The entire area has a chance. - Active weather pattern continues Sunday through Tuesday with similar trend of storms moving in from the west during the afternoon/evening, although severe parameters lessen after today. - Potential break in the active weather pattern mid week with near triple digit temperatures. - Next system looks to impact the area Friday or Saturday. && .UPDATE... Issued at 106 PM MDT Sat Jun 8 2024 Storms already forming along the Rockies front range. These storms will move east and intensify in our CWA. This has prompted a Severe Thunderstorm Watch to be issued for the northwestern portions of the CWA. && .SHORT TERM /THROUGH TONIGHT/... Issued at 106 PM MDT Sat Jun 8 2024 This afternoon, there is a 500mb high pressure system sitting over Texas with a low pressure system over the Great Lakes. A shortwave is forming in northern Colorado and will southeast move over the CWA over the next few hours, allowing an 850mb lee low to form in eastern Colorado. The lee low will move on east, force convection to occur. We expect convection to be entering the CWA around 20-21Z. The convection is expected to start as individual cells but around the time they move out of Colorado, they will cluster together into a QLCS. There is plenty of instability, around 1,500-2,500 J/kg of MUCAPE and shear will be plentiful with 45-60 kts of effective bulk wind shear. Hail will be the primary threat throughout western CWA, really before it becomes a line. Hail up to 3 inches are possible from these storms. Once the storms form into a QLCS, wind will become the main threat over the eastern CWA. Winds up to 90 MPH will be possible in the eastern CWA. Both the wind and hail threat exists across the CWA, these are just the areas where each will have a better chance to occur. The storms most likely to produce severe weather will be southwest of a line from Benkelman, NE to Lenora, KS. Storm motion looks to be fast, with 45-60 kts of downshear velocities. Storms look to leave the area around 6-9Z to the east/northeast. These storms will also be efficient precipitation producers. PWATS will range from 1.2-1.6 inches, long skinny CAPE profiles are see throughout the area, and the 0C layer is around 16,000 feet AGL. However, the downshear velocities being so fast means that storms will need to train in order to pose a risk for flooding. This could easily happen this afternoon and evening, and flash flooding would result. Overnight temperatures will be kept fairly warm due to lingering cloud cover, lowering ceilings, and potentially fog. This will only allow temperatures to cool down to the upper 50s. The cloud cover will stunt warming up tomorrow, too. High temperatures tomorrow look to warm into the mid to upper 70s. && .LONG TERM /SUNDAY THROUGH SATURDAY/... Issued at 106 PM MDT Sat Jun 8 2024 In the long term, we are looking at an upper-level ridge building into the area slowly through Saturday. Until Tuesday evening, the ridge will still be fairly weak and allows mid-level shortwaves to move through the region. The will continue our diurnal thunderstorm chances. Organized convection looks less likely during this time, but some isolated severe storms could form. After Tuesday, the ridge strengthens over the CWA and works to lower convective chances. This ridge will also usher in hot temperatures and by Thursday, numerous locations could be looking at triple digit heat. Come Friday, we are seeing an upper-level trough cutting into the region that looks bring precipitation and cooler temperatures. This could be our next shot of well organized severe convection, but details are not clear yet and we will be keeping an eye on it. Throughout the long-term, low temperatures range in the mid 50s through upper 60s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 341 PM MDT Sat Jun 8 2024 Severe thunderstorms look to impact the KGLD terminal to start the period with gusts in excess of 55 knots, torrential rainfall and perhaps some hail potential. Winds will become predominantly easterly behind the storms with stratus forecast to develop bringing MVFR to perhaps even IFR conditions before lifting during the late morning hours. Storms look to be a bit more delayed for KMCK not arriving until around 02Z; severe weather currently is not anticipated with this activity but gusty winds around 40 knots and torrential rain are forecast. The potential for stratus at this time doesn't look to favor the KMCK terminal but will be monitored for any changes before the 06Z TAF issuance. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && UPDATE...CA SHORT TERM...CA LONG TERM...CA AVIATION...Trigg
Hazardous weather outlook, Jun 8, 3:12 PM MDT, 1 hour 25 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 312 PM MDT Sat Jun 8 2024 KSZ002>004-015-016-029-NEZ080-081-092115- Rawlins-Decatur-Norton-Sheridan-Graham-Gove-Hitchcock-Red Willow- 412 PM CDT Sat Jun 8 2024 This hazardous weather outlook is for extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Significant and widespread severe weather is possible this afternoon and evening. Very large hail up to 3 inches, wind gusts up to 90 mph, and a tornado or two are possible today. Heavy rain is also possible and can lead to zero visibility and flash flooding. Accumulating hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is highly encouraged! COZ090>092-KSZ001-013-014-027-028-041-042-NEZ079-092115- Yuma-Kit Carson-Cheyenne-Sherman-Thomas-Wallace-Logan-Greeley- Wichita-Dundy- 312 PM MDT Sat Jun 8 2024 /412 PM CDT Sat Jun 8 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... A Severe Thunderstorm Watch has been issued until 7PM MDT due expected storms this afternoon. Very large hail up to 3 inches, wind gusts up to 90 mph, and a tornado or two are possible today. Heavy rain is also possible and can lead to zero visibility and flash flooding. Accumulating hail is also possible. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is highly encouraged!
In the hours before
Local storm report, Jun 8, 4:12 PM MDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
412 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM Hail 2 W Flagler 39.29N 103.10W
06/08/2024 M0.88 Inch Kit Carson CO Public
Public report of up to nickel sized hail
starting to accumulate.
&&
CALocal storm report, Jun 8, 4:27 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
427 PM MDT Sat Jun 8 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 PM Hail 4 S Flagler 39.24N 103.06W
06/08/2024 E1.25 Inch Kit Carson CO Public
Public report of hail a bit larger than
quarters abt 3.5 SSW of Flagler.
&&
CAThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
N. Platte/Lee Bi, NE (KLBF), 12:00Z
10.6 hours before the tornado, 305 km from the path. June 8, 2024.
- Mixed-layer CAPE
- 74 J/kg
- Mixed-layer CIN
- -359 J/kg
- Surface CAPE
- 1 J/kg
- Mixed-layer LCL
- 1435 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
- 0-3 km lapse rate
- 3.8 K/km
N. Platte/Lee Bi, NE (KLBF), 00:00Z
1.4 hours after it, 305 km from the path. June 9, 2024.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -113715 J/kg
- Surface CAPE
- 6 J/kg
- Mixed-layer LCL
- 1137 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 213 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 6.0 K/km
The radar
The Goodland radar (KGLD), 118 km away, was scanning. The volume nearest the touchdown began at 22:37 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:10 UTC | HAIL 0.88 | 2 W Flagler | Kit Carson, CO | Public report of up to nickel sized hail starting to accumulate. |
| 22:15 UTC | HAIL 2.75 | 11 S Aroya | Cheyenne, CO | Public report and photo via social media. |
| 22:24 UTC | TSTM WND DMG | 17 Ne Wild Horse | Cheyenne, CO | spotter network report of one power pole snapped and down on east side of highway... time estimated from radar. |
| 22:25 UTC | HAIL 2.75 | 8 S Flagler | Kit Carson, CO | Public report and photo via social media. Hail size estimated from photo. |
| 22:26 UTC | HAIL 1.25 | 4 S Flagler | Kit Carson, CO | Public report of hail a bit larger than quarters abt 3.5 SSW of Flagler. |
| 22:29 UTC | HAIL 1.5 | 10 Ne Karval | Lincoln, CO | Also reported larger hail further west towards Punkin Center, but was unable to provide any additional details at this time. |
| 22:39 UTC | TORNADO | 13 Sse Flagler | Kit Carson, CO | Multiple chaser reports of a cone/multiple vortices tornado near the vicinity of CR G and 11. Tornado lasted 5-8 minutes. |
| 22:42 UTC | HAIL 2.75 | 9 Ssw Seibert | Kit Carson, CO | Spotter report of baseball sized hail 3W of hwy 52. |
| 22:47 UTC | HAIL 2 | 7 S Flagler | Kit Carson, CO | Delayed report. Chaser found hail roughly size of an egg near the intersection of County Road 5 and L. |
| 23:27 UTC | TSTM WND GST 59 | 4 W Cope | Washington, CO | |
| 23:31 UTC | HAIL 1 | 15 N Kit Carson | Cheyenne, CO | Hail up to 1 inch from spotters live feed. |
| 23:31 UTC | HAIL 1.5 | 15 N Kit Carson | Cheyenne, CO | Corrects previous hail report from 15 N Kit Carson. Hail up to 1 inch from spotters live feed. |
| 23:37 UTC | TSTM WND GST 56 | 17 N Flagler | Kit Carson, CO | Mesonet station EW7003 17 N Flagler. |
| 23:45 UTC | HAIL 2 | 9 N Kit Carson | Cheyenne, CO | Public report and photo via social media. Hail size estimated from photo. |
| 23:51 UTC | TSTM WND GST 66 | 12 Nnw Arriba | Lincoln, CO | Report via Ambient Weather Network. |
| 23:54 UTC | TSTM WND GST 59 | 11 Sw Joes | Kit Carson, CO | KCOVONA2 reported a 59 MPH gust. |
| 00:00 UTC | HAIL 2 | 5 Ese Kit Carson | Cheyenne, CO | Public report and photo via social media. Hail size estimated from photo. |
| 00:02 UTC | TSTM WND GST 58 | 4 N Genoa | Lincoln, CO | Wunderground Station PWS-KCOGENOA3. |
| 00:05 UTC | TSTM WND GST 61 | Hugo | Lincoln, CO | Mesonet station EW0539 Hugo. |
| 00:13 UTC | TSTM WND GST 59 | 6 S Hugo | Lincoln, CO | Wunderground Station PWS-KCOHUGO12. |
| 00:13 UTC | HAIL 2 | 4 Ene Kit Carson | Cheyenne, CO | Spotter provided pictures showing several large hail stones approximately two inches in diameter. Photos provided via Facebook. |
| 00:22 UTC | HAIL 0.75 | 4 W Firstview | Cheyenne, CO | Report from mPING: Dime (0.75 in.). |
| 00:23 UTC | HAIL 1 | 4 W Firstview | Cheyenne, CO | Report from mPING: Quarter (1.00 in.). |
| 00:25 UTC | TSTM WND GST 77 | 7 N Stratton | Kit Carson, CO | Ambient weather station SevenFarms. |
| 00:27 UTC | TSTM WND GST 71 | 8 Nnw Bethune | Kit Carson, CO | KCOSTRAT21. |
| 00:29 UTC | TSTM WND GST 76 | 8 Nnw Boyero | Lincoln, CO | Mesonet station UP711 7.7 NW Boyero (UPR). Also reported a gust of 60 mph at 624pm. Sustained winds with this report were also 60mph. |
| 00:35 UTC | TSTM WND GST 62 | 3 Wsw Bethune | Kit Carson, CO | Reported via KCOBETHU6. |
| 00:42 UTC | TSTM WND DMG | 11 S Stratton | Kit Carson, CO | Delayed report via social media. Overturned pivot 15 miles SW of Bethune. Time estimated via radar. |
| 00:59 UTC | TSTM WND GST 66 | Aroya | Cheyenne, CO | Mesonet station UP695 Aroya (UPR). |
| 01:07 UTC | TSTM WND GST 82 | Wild Horse | Cheyenne, CO | Trained spotter with anemometer measured an 82 MPH gust at Wild Horse due to outflow. |
| 01:14 UTC | TSTM WND GST 58 | 2 Sw Firstview | Cheyenne, CO | KCOCHEYE8 reports of a gust of 58 MPH. |
| 01:17 UTC | TSTM WND GST 62 | Firstview | Cheyenne, CO | Mesonet station CO068 040w460 U40-Firstview. |
| 01:21 UTC | HAIL 1.25 | Wild Horse | Cheyenne, CO | spotter network report. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2024 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.